West Virginia, 2016

Flood in West Virginia, February 2, 2016

February 2, 2016 · NWS LWX · 1 event in 1 county or zone

Snow melt led to rapid rises on rivers and streams across the eastern panhandle of West Virginia. An ice jam was reported at the Cacapon River at Great Cacapon which led to flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Snow melt led to rapid rises on rivers and streams across the eastern panhandle of West Virginia. An ice jam was reported at the Cacapon River at Great Cacapon which led to flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 2, 4:08 AM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Feb 2, 4:08 AM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 AM EST TUE FEB 2 2016

.SYNOPSIS...
HIGH PRESSURE OVER LAKE ERIE BUILDS INTO THE AREA TODAY. A
COLD FRONT WILL MOVE THROUGH THE MID ATLANTIC STATES WEDNESDAY
AFTERNOON BRINGING WIDESPREAD RAIN. HIGH PRESSURE BUILDS IN FOR
THE REMAINDER OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
DON'T WANT THIS TO GET LOST IN THE MULTIPLE SXNS OF THIS DSCN -
INTERESTING TO LOOK AT AREA HYDROGRAPHS. STRMS/CRKS SHOWED SHARP
RISES DURG MON AFTN BUT ARE NOW FALLING. RVRS ARE NOW ON THE RISE
BUT ARE STILL SVRL FT BLO FLD STG. THESE RISES APPEAR TO BE
SLOWING.

HIGH PRES OVR LAKE HURON/ERIE WL BLD OVR THE E CST TDA. A FEW
SPOTS HV DVLPD FOG OVRNGT. GIVEN THE LGT WIND FLOW AREA WL XPRNC
TDA WHERE FOG HAS DVLPD IT MAY BE HARD TO DISLODGE...BUT IT IS
QUITE LOCALIZED.

HIGHS TO RANGE FM THE M50S CENTRAL SHEN VLLY TO MU40S ALONG THE PA
BRDR.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/...
CD FNT WL BE MOVG INTO TN VLLY TNGT WHILE HIGH PRES MOVES OVR
ATLC CANADA. THIS COMBO WL LKLY SPELL FOR A WARM NGT W/ LOWS
PRIMARILY IN THE LM40S. FOG DVLPMNT WL BE PSBL AGN TNGT. PCPN CHCS
WL BEGIN AFTR MDNGT IN THE W...WORKING THEIR WAY E BY MRNG.

WED WL BE ANOTHER VERY INTERESTING DAY AS A CD FNT CROSSES THE RGN
DURG THE MIDDDAY HRS. HV PUSHED TEMPS UP AS I BLV WAA COULD BE
FAIRLY STRONG EVEN THO 3/4-1" OF RA WL BE PSBL. ALSO BLV WINDS ABV
2500 FT COULD GUST INTO THE 30-40 MPH RANGE ON STRONG SRLY FLOW.
SEE HYDRO SXN BLO FOR CONCERNS ABT MELTING OF RMDR OF SNOWPACK/RA/
STREAM/CRK/RVR RISES.

LWR SRN MD IS ALSO OUTLOOKED IN A MRGNL RISK. RDR OPERATOR WL HV
TO BE LOOKING AT ANY STORMS THAT TRACK NE OUT OF SRN VA.

WED LOOKS TO BE WARM W/ HIGHS IN THE 60S. SEE CLI SXN BLO - THE
DAYS ON BOTH SIDES OF THE 3RD HV RECORD HIGHS IN THE 70S FOR ALL 3
MAJOR AIRPORTS...BUT THE 3RD'S ARE IN THE M60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
NORTHWEST FLOW CONTINUES BEHIND DEPARTING FRONTAL SYSTEM THURSDAY
NIGHT. THERE MAY BE A FEW LINGERING UPSLOPE SNOW SHOWERS ALONG THE
ALLEGHENY FRONT...BUT OVERALL DRY AND MOSTLY CLEAR CONDITIONS. HIGH
PRESSURE THEN BUILDS IN OVERHEAD DELIVERING MOSTLY SUNNY SKIES AND
DRY WEATHER FOR FRIDAY AND SATURDAY. TEMPERATURES ON FRIDAY NEAR
TO SLIGHTLY BELOW NORMAL (30S/40S)...MODERATING TO SLIGHTLY ABOVE
NORMAL ON SATURDAY (40S TO NEAR 50F).

A NORTHERN STREAM COLD FRONT WILL SKIRT OFF TO THE NORTH ON
SUNDAY WITH LITTLE TO NO IMPACT TO THE REGION. AS A LARGE SCALE
RIDGE BUILDS ON THE WEST COAST...A FULL LATITUDE TROUGH WILL THEN CARVE
OUT ACROSS THE EAST IN THE BEGINNING OF NEXT WEEK...WITH POTENTIAL
FOR DEVELOPING COASTAL LOW. TEMPERATURES WILL START MILD ON SUNDAY
(40S/50S)...BECOMING COLDER INTO NEXT WEEK.

&&

.AVIATION /09Z TUESDAY THROUGH SATURDAY/...
MRB HAS DROPPED TO IFR IN FG. VFR CONDS ELSEWHERE. W/ LGT WINDS
THIS MRNG MRB MAY TAKE SOME TIME TI IMPRV. ELSEWHERE ALL SITES
SHOULD BE VFR.

INCRSG CLD CVR TNGT. RA WED AHD OF A STRONG CD FNT COULD DROP CIGS
INTO IFR RNG. FOG DVLPMNT WL ALSO BE PSBL BOTH TUE NGT AND WED AS
WARM MOIST AIR FLOWS OVR SNOW CVRD GRND.

VFR EXPECTED UNDER HIGH PRESSURE FOR THE FRIDAY AND INTO THE
WEEKEND.

&&

.MARINE...
SCA HAS BEEN ISSUED FOR WED FOR ALL WATERS IN STRONG SRLY FLOW AHD
OF A CD FNT. ISOLD TSTMS WL BE PSBL WED...MAINLY IN THE AFTN AND
MAINLY OVR THE LWR PTMC/WIDER SXN OF THE MD PART OF THE CHES BAY.

NORTHWESTERLY FLOW BEHIND DEPARTING FRONTAL SYSTEM WILL LIKELY BRING
SCA CONDITIONS THURSDAY NIGHT INTO FRIDAY...WEAKENING AS HIGH
PRESSURE BUILDS INTO THE AREA LATER FRIDAY AND SATURDAY.

&&

.HYDROLOGY...
MON MORNING READING SHOWED ANOTHER HALF INCH OF LIQUID EQUIV LOST
BETWEEN FRIDAY AND MONDAY...NOW DOWN TO 1.6 INCHES. STEADY MELTING
IS CONTINUING DUE TO THE WARM TEMPERATURES AND MILD DEWPOINTS.
THANKS TO THE DRIFTS...THERE ARE SPOTS WITH A LOT OF SNOW COVER
AND SNOW WATER...WHILE OTHER SPOTS HAVE GONE TOTALLY BARE. AREAS
WHERE THE SNOW DEPTH IS STILL AROUND A FOOT LIKELY HAVE ABOUT 3
INCHES OF WATER IN THAT SNOW.

MELTING HAS SHOWN UP ON THE RIVERS IN THE POTOMAC HIGHLANDS AND
RAPPAHANNOCK/OCCOQUAN BASINS...NOT SO MUCH FURTHER NORTH. A SLOW
BUT STEADY MELT CONTINUES TODAY...BUT NOT AS MUCH AS MONDAY SINCE
IT WILL BE COOLER.

THE PERIOD OF HIGHEST POTENTIAL CONCERN REMAINS WEDNESDAY INTO
THURSDAY. TEMPERATURES ARE FORECAST TO WARM INTO THE 60S ALMOST
EVERYWHERE EAST OF THE POTOMAC HIGHLANDS WEDNESDAY...WITH RAIN AND
LIKELY A MELT OF MOST IF NOT ALL OF THE REMAINING SNOW WATER...
ESPECIALLY EAST OF THE BLUE RIDGE. ULTIMATELY...THE FLOOD POTENTIAL
WILL BE DEPENDENT ON HOW MUCH SNOW WATER REMAINS BY THEN...AND HOW
MUCH RAIN ACTUALLY FALLS. CURRENT EXPECTATIONS ARE FOR A HALF TO
THREE-QUARTERS OF AN INCH OF RAIN IN MOST AREAS...POSSIBLY UP TO AN
INCH IN NERN MD AND A FEW OTHER LOCALIZED SPOTS.

THIS YIELDS POTENTIAL FOR SMALL-STREAM FLOODING WEDNESDAY...
ESPECIALLY EAST OF THE BLUE RIDGE...AND URBAN FLOODING WEDNESDAY
AFTERNOON ESPECIALLY WHERE DRAINS ARE SNOW-BLOCKED. NOT ENOUGH
CONFIDENCE YET TO RAISE AN AREAL FLOOD WATCH.

RIVER FLOOD POTENTIAL IS WEDNESDAY NIGHT THROUGH THURSDAY...POSSIBLY
LASTING INTO FRIDAY ON THE MAINSTEM POTOMAC. THE HIGHEST POTENTIAL
IS GENERALLY BETWEEN SPRINGFIELD AND WASHINGTON DC ON THE POTOMAC...
AND THE LARGER TRIBUTARIES THAT FLOW INTO THE POTOMAC...SUCH AS THE
OPEQUON AND MONOCACY AND MAINSTEM SHENANDOAH. HOWEVER...IT IS
IMPORTANT TO NOTE THAT RIGHT NOW THE MOST LIKELY SCENARIO FOR MOST
AREAS WHERE A THREAT EXISTS IS FOR MINOR TO LOW-END MODERATE
FLOODING ONLY.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS WILL BE GRADUALLY RISING IN ONSHORE FLOW TUESDAY AND
SOUTHERLY FLOW WEDNESDAY. TIDES WILL LIKELY EXCEED MINOR FLOODING
THRESHOLDS AT HAVRE DE GRACE AND BOWLEYS QUARTERS LATE WEDNESDAY.
BALTIMORE AND ANNAPOLIS WILL BE THREATENING ACTION STAGE DURING THIS
CYCLE AS WELL. WILL CONTINUE TO MONITOR.

&&

.CLIMATE...
RECORDS HIGHS FOR WED: FEB 3RD IS SORT OF "LOW HANGING FRUIT" AS
RECORDS MAXES THAT DAY ARE COLDER THAN SURROUNDING DAYS.

DCA: 65 SET IN 1927
BWI: 66 SET IN 1932
IAD: 66 SET IN 1991

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 7 AM TO 6 PM EST WEDNESDAY FOR
     ANZ530>543.

&&

PRODUCTS...WOODY!/MJM/JCE
Hazardous weather outlook, Feb 2, 4:18 AM EST, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
418 AM EST TUE FEB 2 2016

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-021430-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
418 AM EST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MELTING SNOW MAY CAUSE FLOODING OF SMALL STREAMS WEDNESDAY. A
COMBINATION OF THE SNOWMELT AND RAINFALL MAY CAUSE FLOODING ON
BOTH SMALL STREAMS AND LARGER RIVERS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-021430-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VA BLUE RIDGE-CENTRAL VA BLUE RIDGE-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
418 AM EST TUE FEB 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MELTING SNOW MAY CAUSE FLOODING OF SMALL STREAMS WEDNESDAY. A
COMBINATION OF THE SNOWMELT AND RAINFALL MAY CAUSE FLOODING ON
BOTH SMALL STREAMS AND LARGER RIVERS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Morgan

When
February 2, 5:44 AM EST to 2:24 PM EST
Where
Morgan County, 3.01 mi SSW of Great Cacapon to 2.92 mi W of Rock Gap
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
39.581, -78.306

The stream gauge on Cacapon River at Great Cacapon reached flood stage. The ice-affected gauge peaked at 9.85 at 07:30 EST. Rock Ford Road began to flood in multiple locations, including flowing completely over the low water bridge. Constant Run road also began to flood.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 618195.